Try it
Pediatrics · Paediatric emergencies
Sample itemA 4-year-old has been having a generalised tonic-clonic seizure for more than five minutes and is still convulsing on arrival. Which drug class is first-line?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Benzodiazepine such as lorazepam or midazolam
A seizure lasting beyond five minutes is status epilepticus, and a rapid-acting benzodiazepine given by the intravenous, buccal, intranasal or intramuscular route is the first-line drug. Phenytoin and phenobarbitone are second-line if seizures continue, and airway, breathing and glucose are checked at the same time.
Option by option
A. Oral sodium valproate
Oral valproate cannot be given reliably to a convulsing child and acts too slowly.
B. Intravenous phenobarbitone
Phenobarbitone is a second-line agent with a risk of respiratory depression.
C. Intravenous phenytoin
Phenytoin acts slowly and is used as a second-line agent if benzodiazepines fail.
D. Benzodiazepine such as lorazepam or midazolam (correct)
Correct. Benzodiazepines stop seizures quickly and are the initial treatment.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Paediatric emergenciesA 2-year-old suddenly chokes while eating peanuts, then develops persistent cough and un…
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…